Texas, 2024

Damaging Wind in Texas, April 8, 2024

April 8, 2024 · NWS OUN · 1 event in 1 county or zone

Broad southwesterly mid-level flow prevailed across the Southern Plains on the 8th. Widespread thunderstorm development occurred in the vicinity of a quasi-stationary boundary across west-central into north-central Texas during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Broad southwesterly mid-level flow prevailed across the Southern Plains on the 8th. Widespread thunderstorm development occurred in the vicinity of a quasi-stationary boundary across west-central into north-central Texas during the evening hours. A few storms encroached on far southern portions of the WFO Norman Forecast Area, with a few instances of large hail and a downburst wind event occurring across portions of the Red River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 8, 4:46 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 8, 4:46 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
546 PM CDT Mon Apr 8 2024

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 322 PM CDT Mon Apr 8 2024

An approaching lead shortwave trough will interact with northward
advancing warm front and increasing low level moisture to create a
increasingly favorable environment for convective development by
late today. Initial development is anticipated near and ahead of a
dryline and surface low over west Texas. This should be southwest of
our western north Texas counties, somewhere south or southeast of
Lubbock around 5 or 6 pm. This activity will be in an environment
conducive to initially produce supercell thunderstorms capable of
very large hail. The lack of richer low level moisture looks to keep
any tornado risk confined to mainly near and south of the Red river
during the early/mid evening time frame. Soundings would suggest
even a bit of a inverted V looks indicating some wind risk as well.

This activity will move east and northeast into western north Texas
and southwest Oklahoma during the evening hours. As it move north
the activity will likely become elevated in nature and limited
instability will limit northward extent of severe storms. Stronger
storms look to remain near the Red river and points south.

The main upper low will continue to approach the area on Tuesday
with continuing rain chances, especially across the south. The
abundant cloud cover and precipitation will limit instability and
overall severe risk, but may see sufficient instability by late in
the day along the Red river for a few low end severe storms.

Main impacts may be rainfall as some locations may see an inch or
two by the end of the day tomorrow. Some of the models are also
hinting as descent rain chances and amounts across parts of
western/northwestern by late tomorrow and tomorrow night.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 322 PM CDT Mon Apr 8 2024

Rain chances continue Wednesday as the upper low translates east
across north Texas. Another round of heavier rainfall will also be
possible across southern Oklahoma and north Texas. Limited
instability will preclude in additional severe risk. However, if
these bands of heavier rainfall end up moving through some of the
same areas, some localized flooding might be possible.

The cloud cover and associated precip, as well as colder air
filtering south in the wake of the aforementioned cold front,
temperatures will be a bit cooler as well Wednesday and even into
the day Thursday. Although the precip should end Wednesday night from
west to east.

Mid-level ridging then builds across the Rockies out into the Plains
as we go into the latter part of the week and the weekend. This will
result in another warming trend with much of the area back in the
80s by Sunday.

Next chance of rain/storms comes back into the forecast early next
week.

&&

.AVIATION...
(00Z TAFS)
Issued at 542 PM CDT Mon Apr 8 2024

A frontal boundary moved through all but KDUA TAF site so sites
north of the front will have winds from the N to NE while KDUA is
expected to have a SE to E wind. Storms are expected to move
across portions of the area this evening/overnight with another
wave of showers/storms moving in early Tuesday then moving across
the area. The highest chances for showers/storms will be across
southern OK and north TX. VFR and MVFR ceilings are expected this
TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  53  67  51  63 /  70  50  80  60
Hobart OK         50  65  48  65 /  70  70  90  50
Wichita Falls TX  55  68  53  63 /  80  80  90  70
Gage OK           42  66  44  71 /  10  30  50  10
Ponca City OK     50  70  50  69 /  30  10  50  30
Durant OK         59  70  58  66 / 100  90  90  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...25
Hazardous weather outlook, Apr 8, 2:35 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
335 PM CDT Mon Apr 8 2024

OKZ004>048-050>052-TXZ083>090-092045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
335 PM CDT Mon Apr 8 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms are expected to form over west Texas late this
afternoon, then travel eastward across north Texas and southern
Oklahoma this evening and overnight. Several of these storms will
likely be severe with large to very large hail being the dominant
threat. A low risk for tornadoes also exists for north Texas.

.Heavy Rainfall and Flooding...
Heavy rainfall and localized flooding are possible this evening and
overnight mainly across south central and southeast Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southern Oklahoma and north Texas should prepare for severe
weather operations this evening through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Additional thunderstorms are expected Tuesday into Wednesday. A
marginal risk for severe storms exists on Tuesday across far
southern Oklahoma and western north Texas with a very small slight
risk clipping parts of Knox and Baylor counties of western north
Texas. Large hail will be the primary threat.

.Heavy Rainfall and Flooding...
Heavy rainfall and localized flooding continue to be possible
Tuesday through Wednesday, mainly across south central and
southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 8, 8:08 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Norman OK
908 PM CDT Mon Apr 8 2024

TXZ087-088-090300-
Knox TX-Baylor TX-
908 PM CDT Mon Apr 8 2024

...Strong thunderstorms will impact portions of southern Knox and
southwestern Baylor Counties through 1000 PM CDT
...

At 907 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Rochester to 3 miles northeast
of Haskell to 10 miles south of Sagerton. Movement was northeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munday, Knox City, Benjamin, Goree, Rhineland, and Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3340 9999 3351 9999 3364 9964 3346 9911
      3340 9918
TIME...MOT...LOC 0207Z 238DEG 28KT 3336 9999 3320 9969 3293 9993

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Bunker
Special weather statement, Apr 8, 8:13 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Norman OK
913 PM CDT Mon Apr 8 2024

OKZ021-033-034-090245-
Harmon OK-Beckham OK-Greer OK-
913 PM CDT Mon Apr 8 2024

...A strong thunderstorm will impact portions of northwestern Harmon,
northwestern Greer and southwestern Beckham Counties through 945 PM
CDT
...

At 913 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Vinson, moving northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Erick, Delhi, Vinson, and Madge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3505 10000 3532 9982 3512 9952 3481 9991
      3488 10000
TIME...MOT...LOC 0213Z 220DEG 32KT 3493 9994

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Bunker
Special weather statement, Apr 8, 8:16 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Norman OK
916 PM CDT Mon Apr 8 2024

OKZ052-090300-
Bryan OK-
916 PM CDT Mon Apr 8 2024

...A strong thunderstorm will impact portions of central Bryan County
through 1000 PM CDT
...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bonham, moving north at 35 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durant, Colbert, Achille, Bennington, Kemp, Mead, Hendrix, Blue,
Utica, Albany, Calera, and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3386 9582 3383 9584 3389 9593 3386 9595
      3387 9600 3384 9602 3384 9614 3381 9618
      3380 9618 3381 9616 3376 9618 3377 9629
      3370 9632 3369 9636 3378 9643 3377 9650
      3403 9656 3399 9594 3392 9592 3386 9575
TIME...MOT...LOC 0216Z 177DEG 28KT 3356 9622

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bunker

The radar

The Dyess AFB radar (KDYX), 116 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
April 8, 8:30 PM CST
Where
Knox County, 3.47 mi N of Knox City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.469, -99.808

Powerlines reported down along Texas Highway 6. Based on radar analysis, a probable downburst wind event ahead of a nearby thunderstorm. Time is radar estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167658.